An upper bound for permanents of nonnegative matrices

Alex Samorodnitsky*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


A recent conjecture of Caputo, Carlen, Lieb, and Loss, and, independently, of the author, states that the maximum of the permanent of a matrix whose rows are unit vectors in lp is attained either for the identity matrix I or for a constant multiple of the all-1 matrix J. The conjecture is known to be true for p = 1 (I) and for p ≥ 2 (J). We prove the conjecture for a subinterval of (1, 2), and show the conjectured upper bound to be true within a subexponential factor (in the dimension) for all 1 < p < 2. In fact, for p bounded away from 1, the conjectured upper bound is true within a constant factor.

Original languageAmerican English
Pages (from-to)279-292
Number of pages14
JournalJournal of Combinatorial Theory. Series A
Issue number2
StatePublished - Feb 2008


  • Bounds and approximation algorithms for the permanent


Dive into the research topics of 'An upper bound for permanents of nonnegative matrices'. Together they form a unique fingerprint.

Cite this